Valium (diazepam) is a benzodiazepine medication that is used to treat anxiety, alcohol withdrawal symptoms and seizure disorders. While there are many legitimate medical uses for Valium, it is prone to misuse, which increases the risk that someone may overdose on it. Valium overdoses are very dangerous, and it is important to be able to quickly recognize when an overdose is occurring and know how to intervene.
Can You Overdose on Valium?
It is possible for a person to overdose on Valium. Like other benzodiazepine drugs, Valium works by activating GABA receptors in the brain. These receptors suppress other brain signals and can reduce anxiety and seizure activity when Valium is used in low doses. However, at higher doses, Valium can suppress more important brain functions. A Valium overdose can suppress breathing and lead to a comatose state. Ultimately, a Valium overdose can be fatal if it is not quickly recognized and treated.
How Much Valium Is Too Much?
There is no specific dose that is considered a potentially fatal dose of Valium, as people can respond to the drug in different ways. The maximum daily dose of Valium recommended for adults is 30 mg. Any amount exceeding this dose could begin to increase the risk of overdose.
While the amount of Valium increases the risk of overdose, the way that it is used is also an important factor. Valium that is injected holds a greater risk of causing an overdose. Someone who misuses Valium pills, such as by grinding up and snorting them, will also be more at risk of overdosing.
Signs and Symptoms of Valium Overdose
A Valium overdose suppresses normal brain function, and the symptoms that it causes are mainly related to this suppression. Symptoms of Valium overdose include:
- Abdominal pain
- Nausea or vomiting
- Blurred vision
- Decreased responsiveness
- Slow breathing
- Blueness around the mouth or in the nail beds
Symptoms that affect breathing or the ability to respond are dangerous. Anyone who has these symptoms will require immediate medical attention. If you are with someone who is having these symptoms, immediately call 911 and be prepared to administer first aid.
Causes of Valium Overdose
Valium is not particularly potent by itself. When combined with other substances, however, Valium can increase the risk of overdose. This is why Valium overdoses often involve other drugs.
Alcohol and Valium
Alcohol and Valium work in a very similar way. Combining these two substances greatly increases the risk of a dangerous overdose, as they both work together to suppress brain function. Valium is used to treat anxiety, and many people with anxiety also use alcohol to take the edge off. This increases the risk of mixing these two substances and potentially overdosing on them.
Because Valium and alcohol work very similarly, Valium is often used to treat alcohol withdrawal symptoms. While Valium is a very effective treatment for alcohol withdrawal, it becomes dangerous if someone is unsuccessful in stopping alcohol use and starts drinking again while still taking Valium. Situations like these can cause someone to accidentally mix these two substances and overdose.
Other Substances That Increase Valium’s Overdose Potential
There are also other substances that can increase the potential that Valium will cause an overdose. These primarily include opioids or other benzodiazepine medications that have effects similar to Valium.
Opioids are especially dangerous to mix with Valium. They are effective at suppressing brain activity, and they act on a different receptor in the brain than Valium. Opioids are particularly prone to causing overdoses, and 16% of fatal opioid overdoses involve combining opioids with benzodiazepines like Valium.
Valium Overdose Treatment
Although there is a medication called flumazenil that can rapidly reverse the effects of Valium, this medication increases the risk of seizures. Due to this risk, health care professionals routinely choose not to use flumazenil when treating a Valium overdose. Instead, they treat the symptoms caused by the overdose.
Treatment for Valium overdose often involves placing the person who has overdosed on a machine that breathes for them. Any other symptoms of Valium overdose will typically be treated as they occur. Because Valium overdoses often involve other substances, the treatment will frequently involve treating multiple types of overdoses at once.
What To Do if You Suspect an Overdose
If you suspect someone has overdosed on Valium, acting quickly could mean the difference between life and death. Steps you should take when you suspect a Valium overdose include:
- Call 911 immediately: This will allow you to receive emergency medical assistance at your location. In addition, 911 operators can help walk you through what actions you should take while waiting for emergency services to arrive.
- Administer Narcan (naloxone) if available: Narcan will not help a Valium overdose, but it will reverse the effects of any opioids being used. Opioids are often involved in overdoses, and Narcan should be given if there is any possibility that opioids may have been used.
- Monitor breathing: Be sure that the person overdosing keeps breathing. Be prepared to provide CPR if breathing stops.
- Lay them on their side: If the person overdosing is still breathing, lay them on their side in a safe place and stay with them until help arrives.
- Gather information: Any information that you can provide paramedics about the person or situation will be helpful.
If you or someone you love is struggling with Valium abuse or addiction, help is available at The Recovery Village Columbus. Contact us today to learn more about Valium addiction treatment programs that can work well for your situation.
U.S. National Library of Medicine. “Diazepam.” MedlinePlus, May 15, 2021. Accessed June 16, 2022.
U.S. National Library of Medicine. “Diazepam overdose.” MedlinePlus, October 3, 2019. Accessed June 16, 2022.
Haefely, W. “Benzodiazepine interactions with GABA receptors.” Neuroscience Letters, June 1984. Accessed June 16, 2022.
INCHEM. “Diazepam.” April 1998. Accessed June 16, 2022.
Medscape. “Diazepam (Rx).” Accessed June 16, 2022.
Kang, Michael; Galuska, Michael A.; Ghassemzadeh, Sassan. “Benzodiazepine Toxicity.” StatPearls, May 8, 2022. Accessed June 16, 2022.
Linnoila, M.I. “Benzodiazepines and alcohol.” Journal of Psychiatric Research, 1990. Accessed June 16, 2022.
National Institute on Drug Abuse. “Benzodiazepines and Opioids.” April 21, 2022. Accessed June 16, 2022.
Shoar, Nazila Sharbaf; Bistas, Karlyle G.; Saadabadi, Abdolreza. “Flumazenil.” StatPearls, May 8, 2022. Accessed June 16, 2022.
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.